Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 11, NWS Quad Cities, IA

December 12, 202221 counties in Iowa; 7 counties in Illinois

NWS Quad Cities, IA issued this wind advisory at Dec 12, 2022, 2:25 PM CST for 21 counties in Iowa; 7 counties in Illinois. It took effect at Dec 13, 2022, 9:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2022, 2:25 PM CST (20:25 UTC)
In effect from
Dec 13, 2022, 9:00 AM CST
Expired
Dec 13, 2022, 9:00 PM CST
In force
12 hr
Issued by
NWS Quad Cities, IA
All 28 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Rock Island County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 57 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS73 KDVN 122025
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
225 PM CST Mon Dec 12 2022

IAZ040-041-051>053-063>065-067-076>078-087>089-098-099-130430-
/O.NEW.KDVN.WI.Y.0011.221213T1500Z-221214T0300Z/
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine-
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, and Fort Madison
225 PM CST Mon Dec 12 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM CST TUESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph
  expected. Sporadic gusts to 50 mph with showers are possible.

* WHERE...Portions of east central, northeast and southeast Iowa.

* WHEN...From 9 AM to 9 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Be
  sure to secure outdoor holiday decorations. Tree limbs could be
  blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
895 
WWUS73 KDVN 130312
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
912 PM CST Mon Dec 12 2022

IAZ040-041-051>053-063>065-067-076>078-087>089-098-099-131115-
/O.CON.KDVN.WI.Y.0011.221213T1500Z-221214T0300Z/
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine-
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, and Fort Madison
912 PM CST Mon Dec 12 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM CST
TUESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected. Sporadic gusts to 50 mph with showers are possible.

* WHERE...Portions of east central, northeast and southeast Iowa.

* WHEN...From 9 AM to 9 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Be 
  sure to secure outdoor holiday decorations. Tree limbs could 
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
471 
WWUS73 KDVN 130851
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
251 AM CST Tue Dec 13 2022

IAZ042-054-066-068-ILZ015-016-024>026-034-035-131700-
/O.EXB.KDVN.WI.Y.0011.221213T1800Z-221214T0300Z/
Dubuque-Jackson-Clinton-Scott-Rock Island-Henry IL-Mercer-
Henderson-Warren-Hancock-McDonough-
Including the cities of Dubuque, Maquoketa, Clinton, Davenport, 
Bettendorf, Moline, Rock Island, Geneseo, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
251 AM CST Tue Dec 13 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CST THIS
EVENING...

* WHAT...Southeast winds 20 to 25 mph with gusts up to 45 mph 
  expected. Sporadic gusts to 50 mph with showers are possible.

* WHERE...Portions of northwest and west central Illinois and 
  east central and northeast Iowa.

* WHEN...From noon today to 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Be 
  sure to secure outdoor holiday decorations. Tree limbs could 
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ040-041-051>053-063>065-067-076>078-087>089-098-099-131700-
/O.CON.KDVN.WI.Y.0011.221213T1500Z-221214T0300Z/
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine-
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, and Fort Madison
251 AM CST Tue Dec 13 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
CST THIS EVENING...

* WHAT...Southeast winds 20 to 25 mph with gusts up to 45 mph 
  expected. Sporadic gusts to 50 mph with showers are possible.

* WHERE...Portions of east central, northeast and southeast Iowa.

* WHEN...From 9 AM this morning to 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Be 
  sure to secure outdoor holiday decorations. Tree limbs could 
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
085 
WWUS73 KDVN 131635
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1035 AM CST Tue Dec 13 2022

IAZ040-041-051>053-063>065-067-076>078-087>089-098-099-140045-
/O.CON.KDVN.WI.Y.0011.000000T0000Z-221214T0300Z/
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine-
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, and Fort Madison
1035 AM CST Tue Dec 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected. Sporadic gusts to 50 mph with showers are possible.

* WHERE...Portions of east central, northeast and southeast Iowa.

* WHEN...From 9 AM this morning to 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Be 
  sure to secure outdoor holiday decorations. Tree limbs could 
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ042-054-066-068-ILZ015-016-024>026-034-035-140045-
/O.CON.KDVN.WI.Y.0011.221213T1800Z-221214T0300Z/
Dubuque-Jackson-Clinton-Scott-Rock Island-Henry IL-Mercer-
Henderson-Warren-Hancock-McDonough-
Including the cities of Dubuque, Maquoketa, Clinton, Davenport, 
Bettendorf, Moline, Rock Island, Geneseo, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
1035 AM CST Tue Dec 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected. Sporadic gusts to 50 mph with showers are possible.

* WHERE...Portions of northwest and west central Illinois and 
  east central and northeast Iowa.

* WHEN...From noon today to 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Be 
  sure to secure outdoor holiday decorations. Tree limbs could 
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

12
555 
WWUS73 KDVN 132100
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
300 PM CST Tue Dec 13 2022

IAZ040-041-051>053-063>065-067-076>078-087>089-098-099-140300-
/O.CON.KDVN.WI.Y.0011.000000T0000Z-221214T0300Z/
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine-
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, and Fort Madison
300 PM CST Tue Dec 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected. Sporadic gusts to 50 mph with showers are possible.

* WHERE...Portions of east central, northeast and southeast Iowa.

* WHEN...Now through 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Be 
  sure to secure outdoor holiday decorations. Tree limbs could 
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ042-054-066-068-ILZ015-016-024>026-034-035-140300-
/O.CON.KDVN.WI.Y.0011.000000T0000Z-221214T0300Z/
Dubuque-Jackson-Clinton-Scott-Rock Island-Henry IL-Mercer-
Henderson-Warren-Hancock-McDonough-
Including the cities of Dubuque, Maquoketa, Clinton, Davenport, 
Bettendorf, Moline, Rock Island, Geneseo, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
300 PM CST Tue Dec 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected. Sporadic gusts to 50 mph with showers are possible.

* WHERE...Portions of northwest and west central Illinois and 
  east central and northeast Iowa.

* WHEN...Now through 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Be 
  sure to secure outdoor holiday decorations. Tree limbs could 
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
922 
WWUS73 KDVN 140303
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
903 PM CST Tue Dec 13 2022

IAZ040-041-051>053-063>065-067-076>078-087>089-098-099-140415-
/O.EXP.KDVN.WI.Y.0011.000000T0000Z-221214T0300Z/
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine-
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, and Fort Madison
903 PM CST Tue Dec 13 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

Peak wind gusts have dropped below 45 mph, so the Wind Advisory 
has been allowed to expire. It will remain breezy overnight with 
southeast winds still gusting between 25 to 35 mph.

$$

IAZ042-054-066-068-ILZ015-016-024>026-034-035-140415-
/O.EXP.KDVN.WI.Y.0011.000000T0000Z-221214T0300Z/
Dubuque-Jackson-Clinton-Scott-Rock Island-Henry IL-Mercer-
Henderson-Warren-Hancock-McDonough-
Including the cities of Dubuque, Maquoketa, Clinton, Davenport, 
Bettendorf, Moline, Rock Island, Geneseo, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
903 PM CST Tue Dec 13 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

Peak wind gusts have dropped below 45 mph, so the Wind Advisory 
has been allowed to expire. It will remain breezy overnight with 
southeast winds still gusting between 25 to 35 mph.

$$

Uttech

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Dec 12, 11:26 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 12, 11:26 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1126 AM CST Mon Dec 12 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 351 AM CST Mon Dec 12 2022

A very similar morning compared to yesterday, with the area
continuing to be socked in by an overcast stratus deck. Clearing
that was observed last evening over our far southwestern forecast
area has since filled in, so everyone is getting in on the
cloudiness. With the cloud cover firmly in place, temperatures
haven't changed much, with current temperatures hovering around
the lower 30s. Since temperatures have remained steady, fog
development has been difficult to come by. However, some models
continue to hint at some patchy fog possible, mainly over far
southeast Iowa into west-central Illinois, and there have been a
few spots in Wapello and Mahaska county Iowa of some light fog
development, per airport visibility observations. Dense fog is not
anticipated.

&&

.SHORT TERM...(Today and tonight)
Issued at 351 AM CST Mon Dec 12 2022

Key Message...

1) Dry conditions continue under cloudy skies, with little
temperature change

Our stretch of quiet weather continues, although today will be yet
another cloudy day. We will remain under a large area of high
pressure that remains centered way north into Ontario Canada. NAM
and RAP model soundings show a very stout thermal inversion located
around 900 hPa, with saturated air underneath it. This inversion is
progged to remain in place through tonight, so this cloud cover
should stick around. Due to the stratus deck lingering, temperatures
shouldn't change much either, with highs today in the middle to
upper 30s and overnight lows tonight in the lower 30s.

Very late tonight into Tuesday morning, the leading edge of the
precipitation for the upcoming Tuesday system could make its way
into our far southwestern areas, but the exact onset timing may not
begin until after 6 AM Tuesday. Some refinement may be needed in the
onset timing.

.LONG TERM...(Tuesday through Sunday)
Issued at 351 AM CST Mon Dec 12 2022

Key Messages

1. Wintry mix to Rain Tuesday into Wednesday with strong south
southeast winds

2. Chances for rain or snow showers through Friday

3. Dry, Blustery and Cold weekend ahead

Discussion:

Tuesday and Wednesday, a large storm system moving north across
Nebraska will bring a warm/occluded front into the area. The POPs
will be ramping up quickly near or shortly after daybreak Tuesday in
the west central and southwest part of the CWA.  With temps still
near or below freezing there remains a chance for a wintry mix of
rain, freezing rain, and snow at the onset for the western and SW
locations during the morning commute time of roughly 6 to 9 AM. If
it happens, it is expected to be a brief period. Predominantly rain
will work into the those areas around mid morning as temps quickly
climb in the mid and upper 30s. The exact timing of the onset is
still not fully known. Latest CAMS are indicating it may be slower
again and could hold off until mid morning after the commute. This
will allow temps to warm some and possibly eliminate the potential
for freezing rain. Timing is everything. By late morning most of the
area will see rain with a rain snow mix in the north. At this time,
any glaze or snow amounts will be light and melt quickly with
warming temps and change to rain.  A cold rain is expected for the
afternoon for areas along and west of the MS River. The rain may
hold off getting into the NW IL areas until mid to late afternoon.
Winds will be quite strong from the ESE at 20 to 25 MPH with gusts
30 to 40 MPH. Some gusts to 45 MPH remain possible. The clouds and
rain will make for a cold raw day with highs only in mid and upper
30s north to low to mid 40s south. With the colder temps, mixing
will be limited and may keep the gusts below advisory levels. As for
QPF, it has remained about the same with most of the area seeing a
widespread 0.75 to near 1.25 inches.

Thursday and Friday, the forecast blend keeps precip chances as the
low slowly moves across the upper MS valley.  QPF appears to be
light.  Thursday, has a chance for rain or snow, while Friday is
just snow.

Saturday and Sunday, dry conditions are expected, but it will be
quite cold and on the blustery side. Highs will be in the 20s with a
biting westerly wind keeping wind chills in the single digits and
teens.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1126 AM CST Mon Dec 12 2022

MVFR cigs expected through most of the period as easterly winds
will battle the better moisture west of the area. CID/BRL may drop
to IFR some point tonight, but timing is hard to nail down. Higher
confidence exists with IFR late in the period at these sites.
Rain will also move in near 18z at BRL/CID. Some light wintry mix
is possible but should not last too long before becoming all rain.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Schultz
SHORT TERM...Schultz
LONG TERM...14
AVIATION...Gibbs
Hazardous weather outlook, Dec 12, 3:50 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
350 AM CST Mon Dec 12 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
350 AM CST Mon Dec 12 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Patchy fog is possible this morning, mainly over far southeastern
Iowa into west-central Illinois. Dense fog is not anticipated.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A storm system is expected to bring wind and rain to the area
Tuesday into Wednesday. This system could bring short-lived wintry
mix Tuesday morning across Iowa and northeast Missouri. Little to
no impacts are expected. This mix will quickly turn to rain. Strong
winds from the east-southeast are expected Tuesday, with gusts
between 30 and 40 MPH. Some locally higher gusts to 45 MPH are
possible during the afternoon hours, especially northwest of
Highway 151.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Wind Advisories in Iowa, 2022Wind Advisories in Illinois, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.